Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Singularities produced in conormal wave interactions
HTML articles powered by AMS MathViewer

by Linda M. Holt PDF
Trans. Amer. Math. Soc. 347 (1995), 289-315 Request permission


Three problems on the interactions of conormal waves are considered. Two are examples which demonstrate that nonlinear spreading of singularities can occur when the waves are conormal. In one case, two of the waves are tangential, and the other wave is transversal to the first two. The third result is a noninteraction theorem. It is shown that under certain conditions, no nonlinear spreading of the singularities will occur.
  • Michael Beals, Self-spreading and strength of singularities for solutions to semilinear wave equations, Ann. of Math. (2) 118 (1983), no. 1, 187–214. MR 707166, DOI 10.2307/2006959
  • Michael Beals, Singularities of conormal radially smooth solutions to nonlinear wave equations, Comm. Partial Differential Equations 13 (1988), no. 11, 1355–1382. MR 956825, DOI 10.1080/03605308808820579
  • Michael Beals, Vector fields associated with the nonlinear interaction of progressing waves, Indiana Univ. Math. J. 37 (1988), no. 3, 637–666. MR 962927, DOI 10.1512/iumj.1988.37.37031
  • Michael Beals, Propagation and interaction of singularities in nonlinear hyperbolic problems, Progress in Nonlinear Differential Equations and their Applications, vol. 3, Birkhäuser Boston, Inc., Boston, MA, 1989. MR 1033737, DOI 10.1007/978-1-4612-4554-4
  • Jean-Michel Bony, Second microlocalization and propagation of singularities for semilinear hyperbolic equations, Hyperbolic equations and related topics (Katata/Kyoto, 1984) Academic Press, Boston, MA, 1986, pp. 11–49. MR 925240
  • —, Interaction des singularités pour les équations de Klein-Gordon non linéaires, Sém. Goulaouic-Meyer-Schwartz, Exp. no. 10, 1983-84.
  • Jacques Chazarain and Alain Piriou, Introduction to the theory of linear partial differential equations, Studies in Mathematics and its Applications, vol. 14, North-Holland Publishing Co., Amsterdam-New York, 1982. Translated from the French. MR 678605
  • Lars Hörmander, The analysis of linear partial differential operators. I, Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 256, Springer-Verlag, Berlin, 1983. Distribution theory and Fourier analysis. MR 717035, DOI 10.1007/978-3-642-96750-4
  • L. Holt, Singularities produced in conormal wave interactions, Ph.D. thesis, Rutgers Univ., New Brunswick, N.J., 1991.
  • Richard B. Melrose and Niles Ritter, Interaction of progressing waves for semilinear wave equations. II, Ark. Mat. 25 (1987), no. 1, 91–114. MR 918380, DOI 10.1007/BF02384437
  • Louis Nirenberg, Lectures on linear partial differential equations, Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No. 17, American Mathematical Society, Providence, R.I., 1973. Expository Lectures from the CBMS Regional Conference held at the Texas Technological University, Lubbock, Tex., May 22–26, 1972. MR 0450755, DOI 10.1090/cbms/017
  • Jeffrey Rauch, Singularities of solutions to semilinear wave equations, J. Math. Pures Appl. (9) 58 (1979), no. 3, 299–308. MR 544255
  • Jeffrey Rauch and Michael C. Reed, Propagation of singularities for semilinear hyperbolic equations in one space variable, Ann. of Math. (2) 111 (1980), no. 3, 531–552. MR 577136, DOI 10.2307/1971108
  • Jeffrey Rauch and Michael Reed, Nonlinear microlocal analysis of semilinear hyperbolic systems in one space dimension, Duke Math. J. 49 (1982), no. 2, 397–475. MR 659948
  • Jeffrey Rauch and Michael C. Reed, Singularities produced by the nonlinear interaction of three progressing waves; examples, Comm. Partial Differential Equations 7 (1982), no. 9, 1117–1133. MR 673827, DOI 10.1080/03605308208820246
  • Antônio Sá Barreto, Second microlocal ellipticity and propagation of conormality for semilinear wave equations, J. Funct. Anal. 102 (1991), no. 1, 47–71. MR 1138837, DOI 10.1016/0022-1236(91)90135-R
  • —, Evolution of semilinear waves with swallowtail singularities, preprint.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L70, 35A20
  • Retrieve articles in all journals with MSC: 35L70, 35A20
Additional Information
  • © Copyright 1995 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 347 (1995), 289-315
  • MSC: Primary 35L70; Secondary 35A20
  • DOI:
  • MathSciNet review: 1264146